July 01, 2018

Should I worry about long-term use of prednisone?

Q: I take the drug prednisone to control rheumatoid arthritis. Recently, a friend told me that I should be concerned about side effects from long-term steroid use. Is she right?

A: It's true that corticosteroids such as prednisone can cause a range of side effects. But they may also relieve the inflammation and pain — as well as prevent or control tissue damage — of many different diseases and conditions, including severe allergies, autoimmune diseases such as rheumatoid arthritis, asthma and other inflammatory conditions.

Often, the side effects of corticosteroids depend on the dose and duration of the medication as well as the form you receive it in. Side effects from oral corticosteroid use may include:

  • Elevated pressure in the eyes (glaucoma)
  • Fluid retention, causing swelling in your lower legs
  • Increased blood pressure
  • Increased blood sugar, which can worsen or even trigger diabetes
  • Changes in mood, memory, behavior, sleep and other psychological effects
  • Weight gain

Longer term, you may experience:

  • Cataracts
  • Increased risk of infections
  • Increased cholesterol
  • Osteoporosis and fractures
  • Suppressed adrenal gland hormone production
  • Thin skin, bruising and slower wound healing

It's important for you and your doctor to watch for side effects from corticosteroids. Depending on the dose and anticipated duration of corticosteroid use, your doctor may prescribe medications to help prevent certain side effects and order tests to monitor for others.

If side effects become an issue, your doctor or pharmacist can recommend ways to minimize them. Don't abruptly stop using a long-term steroid. Your doctor or pharmacist can advise you on the safe way to taper your steroid use, if it's recommended.

...